Texas, 2023High Wind in Texas, June 12, 2023
June 12, 2023 · NWS MAF · 1 event in 1 county or zone
An unseasonal, strong sub-tropical jet stream and jet streaks brought westerly high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unseasonal, strong sub-tropical jet stream and jet streaks brought westerly high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 12, 11:46 AM CST, 1 hour 5 minutes earlier.
Area forecast discussion, Jun 12, 11:46 AM CST, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1246 PM CDT Mon Jun 12 2023
...New UPDATE, AVIATION...
.UPDATE...
Issued at 1241 PM CDT Mon Jun 12 2023
A convectively reinforced cold front continues to slowly edge into
the northern Permian Basin, with clouds in its wake yielding a
much cooler start to the day across northern and northeastern
areas, and even some light rain/drizzle in Scurry county. Have
updated today's forecast high temperatures to account for this,
keeping portions of the northern and northeastern Permian Basin in
the lower 80s, which locally, may still be too warm. Elsewhere,
90s and lower 100s still look to be on target, with downslope
warming expected to slow the front's progression. There remains
significant bust potential given the front, as well as how quickly
the clouds manage to dissipate (or, if they do at all). The
remainder of the forecast looks to be on track this afternoon.
&&
.SHORT TERM...
(Today through Tuesday afternoon)
Issued at 340 AM CDT Mon Jun 12 2023
Upper level ridging remains in control across the southern Plains,
setting up some very hot conditions today and tomorrow but those
north of I-20 may be spared from the worst of the heat this
afternoon. As an upper low spins into the Four Corners, convection
is underway across the TX Panhandle and northeastern New Mexico.
Much of the high-resolution models take the outflow from these
storms into the northeastern Permian Basin by this afternoon,
keeping high temperatures in the upper 80s and perhaps even lower
depending on the strength of the cold pool and possible cloud cover.
The place to be today to beat the heat is Snyder while those south
of I-20 see temperatures soar well into the triple digits. Heat
Advisories remain in place across much of Brewster County and into
the higher elevations of the Davis and Chinati Mountains for this
afternoon. Some showers or thunderstorms are possible across the
northeast Basin in the wake of the outflow but a bulk of any
afternoon storms should stay to our east. Should a thunderstorm
develop, it may briefly provide the risk for large hail and strong
winds before quickly departing eastward.
As the upper low pushes into the central Rockies and central Plains
on Tuesday, the ridge becomes flattened somewhat. Temperatures for
our northern counties stay right around normal while those along and
south of I-20 stay 5-10 degrees above normal. Breezy downslope winds
push highs well into the triple digits once again, where more Heat
Advisories may be needed across portions of the Big Bend and higher
elevations. All moisture is shunted eastward with more progressive
westerlies, with little to no precipitation chances for Tuesday and
likely through much of the week.
-Munyan
&&
.LONG TERM...
(Tuesday night through Sunday)
Issued at 340 AM CDT Mon Jun 12 2023
Wednesday, an upper trough will be positioned over the Central
Plains, suppressing the upper ridge centered over central Mexico, as
well as thicknesses, and allowing for a relatively "cool" day of
highs only 6-8F above normal. Unfortunately, this will be the
exception to the rule, as the ridge redevelops Thursday into the
extended, yielding widespread triple-digits each day for most of
West Texas and Southeast New Mexico. This will necessitate
widespread Heat Advisories into the extended. Attm, Sunday looks to
be the warmest day, with highs topping out at 10-12F above normal.
In such a synoptic pattern as this, the NBM shines, targets of
opportunity are hard to come by. Opportunities for rain look
meager as well, except for Saturday evening, when a shortwave
advertised on both the GFS and ECMWF may bring a little convection
across the river into the Presidio Valley. Otherwise, long-term
grids remain dry.
&&
.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Mon Jun 12 2023
VFR conditions will continue the next 24 hours. Elevated/gusty
westerly to northwesterly winds will continue through early
evening, with gusts diminishing after sunset. Winds will be light
and somewhat variable overnight, increasing out of the southwest
late in the period.
&&
.FIRE WEATHER...
Issued at 340 AM CDT Mon Jun 12 2023
Critical relative humidity is expected each day into the extended.
Increased 20ft winds are expected invof Guadalupes/Delawares for the
next few days, but fuel moistures at or above normal will mitigate
fire weather concerns this afternoon. However, as fuels dry out
over the next few days, elevated fire weather conditions will be
possible as soon as Tuesday, and lasting through at least Friday,
mainly west of the Pecos.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 99 64 98 / 10 0 0 0
Carlsbad 63 96 64 99 / 0 0 0 0
Dryden 74 106 72 105 / 0 0 0 0
Fort Stockton 68 100 67 100 / 0 0 0 0
Guadalupe Pass 64 88 64 92 / 0 0 0 0
Hobbs 61 94 61 97 / 0 0 0 0
Marfa 56 93 56 94 / 0 0 0 0
Midland Intl Airport 67 100 64 101 / 0 0 0 0
Odessa 67 100 65 100 / 0 0 0 0
Wink 64 101 62 102 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for Central Brewster
County-Chinati Mountains-Chisos Basin-Davis Mountains-Lower
Brewster County.
NM...None.
&&
SHORT TERM...84
LONG TERM....44
AVIATION...84Hazardous weather outlook, Jun 12, 2:30 AM CST, 10 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
330 AM CDT Mon Jun 12 2023
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-130830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
330 AM CDT Mon Jun 12 2023 /230 AM MDT Mon Jun 12 2023/
This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.
.DAY ONE...Today and tonight.
A Heat Advisory is in effect this afternoon and early evening for
the Davis, Chisos, and Chinati Mountains, as well as central and
lower Brewster County.
There is a marginal risk of severe storms this afternoon and
evening, mainly over the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail and/or
damaging winds. Heavy rainfall may also result in flash flooding.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Excessive heat is possible, especially Thursday through the weekend,
when triple-digit temperatures are expected across most of the area.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
44
High Wind, Guadalupe and Delaware Mountains
- When
- June 12, 12:51 PM CST to 5:51 PM CST
- Where
- Guadalupe and Delaware Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 31.447, -104.517 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Texas, June 12 to 16, 2023$48 million · 5.9 in hail · 182 events
- Tornadoes and Flash Flooding in Georgia, June 12 to 15, 2023$495,000 · EF2 · 108 events
- Excessive Heat in Texas, June 12, 20231 death · 1 event
- Damaging Winds in Mississippi, June 12, 2023$195,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Oklahoma, June 12, 2023$27,000 · 2.5 in hail · 28 events
- Drought in Illinois, June 12 to 30, 202328 events
- Damaging Winds in Mississippi, June 12, 2023$20,000 · 50 kt wind · 6 events
- Damaging Winds in Louisiana, June 12, 2023$20,000 · 55 kt wind · 2 events
- Flood in Idaho, June 12, 2023$20,000 · 1 event
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 12, 20239 events
- Hail and Damaging Winds in Louisiana, June 12, 20231 in hail · 6 events
- Heat in Texas, June 12, 20236 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109197.